Log in
British Liver Trust
16,341 members8,151 posts

Swollen legs/ankles

Hello again,

Thanks for all your previous help. Just another quick query for those of you who’ve experienced any leg or ankle swelling...

I have taken a short flight recently (90 mins) and the UK is unusually hot so it could simply be one of these factors - or both - but I’ve recently reduced my iron, thiamine and spiro (diuretic pill name always escapes me!) intake and I’ve noticed some swelling in my ankles and legs the last couple of days - it’s not colossal but like many of you probably do, I notice a lot more about my body since getting liver disease...

Do I need to be alarmed or should it right itself...?

Thanks very much,

Beth 😎

10 Replies
oldestnewest

I think you should pay attention to this,and reduce salt in your diet.I would check weight daily to see if you're putting some weight because it might be because of the water retention,and if it continues you should go see a gp ask if you should up your spironolactone again.

4 likes
Reply

Thanks, stupidly I hadn’t thought much about salt intake creeping up. As I’ve been feeling better I’ve paid a little less attention to what I’m eating - just how often as I’ve been told I need to gain weight...and have put a little on but again put that down to getting my appetite back and eating regularly and a lot more than used to be normal for me...

Sound advice so thanks again.

3 likes
Reply

It's nothing,take care and feel better x

2 likes
Reply

Hi, I noticed mine yesterday as well - just after going to Wagamama’s for dinner!! A mistake I won’t make again!! I’m very good at avoiding salt at the moment, to the annoyance of everyone else in the house!!

I was wondering last night if it was a combination of the heat and the food!! They’re better now, so will see what happens through the day.

Thewayforward’s advice is good. Just see if the weight is creeping up. Clearly you’re on the radar for this sort of thing.

Good luck.

Andy

1 like
Reply

Hi Andy,

I love Wagamama! But I think it’s the salt and possibly a bit of heat too. When I first got very sick, I couldn’t eat or if I did I was sick...I then developed a bit of anxiety about eating because I hated being sick. As someone who loves her food this was a pretty miserable time! So I suppose when I could eat without the nausea and vomiting that used to go with it, I just ate and ate and ate but salt watch suffered!

I’ll keep an eye on it now though!

Thanks for replying, Liza

Reply

It is not unusual for swelling while flying. Many are affected by this even without pbc.

Reply

my husband who has liver cirrhosis has noticed increased swelling in lower legs, ankles and feet over the past week - I got him to visit the GP who has doubled his furosomide diuretic as his kidneys are ok, but he will need more bloods soon to keep an eye on that - the swelling's going down quite rapidly. He has a salt free diet so I think it must be the heat affecting him. I'd say it's always best to check.

Reply

Yes I suspect that may be the case with me, I’ll hopefully be seeing my doctor Monday. Thanks for replying 😌

Reply

my ankles have started swelling again since the weather's got hotter, and I'm on 200mg of spiro per day. Trying to get a medical review of my meds. is proving impossible. The GPs just guess and the consultants don't respond to calls even when their secretaries say they will. Good luck with it all!

Reply

Good luck too, Sally. All these new (ish) symptoms are a bit daunting. I find I really ache a lot of the time and my coccyx gets really sore from sitting down 🙈

I’ve increased my diuretic and watching the salt intake too, plus I’ve started sleeping with my legs elevated, I feel 102 not 41 some days! Xx

1 like
Reply

You may also like...